Laxatives can be safe and effective in treating constipation. But excessive use of these drugs can lead to dependence and more serious problems.
Constipation is almost routine among people of a certain age. As many as 74 percent of nursing home residents have trouble moving their bowels. Then, add half of everyone else who is 65 or older. Experts believe the numbers are even higher because many people use over-the-counter remedies and don’t report constipation to doctors.
No one wants to feel constipated. It can cause discomfort and bloating. It can also lead to hemorrhoids or fecal impaction if not treated. Used properly, laxatives can be a safe and effective way to treat the condition. But they can also be habit-forming and harmful if misused.
Older adults are more likely to get constipated than others. Constipation in this age group is frequently due to diet, lack of physical activity, or use of certain medications. Often, making diet and lifestyle changes is all that may be needed to become more regular. Laxatives may not be necessary. The mistaken belief that everyone should move their bowels each day can lead to dangerous laxative overuse.
The proper treatment for constipation depends on the cause, the severity, and how long you’ve had it. Having bowel movements three times a week may be normal and healthy for some people.
Irregularity and age
Constipation is defined as having fewer stools than what is typical for a person. These stools tend to be small, hard, dry, and slow to pass. If these stools remain in the body (fecal impaction), someone may have what seems like diarrhea when watery stool higher in the bowel moves around the dry stool and leaks out.
Among older adults, women are two to three times more likely than men to suffer from constipation.In later life, constipation is usually due to a combination of factors:
- Less interest in eating plus lower calorie intake
- Eating – for convenience or as a result of chewing or swallowing problems – more processed and fast foods that are low in fiber
- Decreased physical activity
- Certain medications
- Some underlying diseases or conditions, such as stroke, Parkinson’s disease, or diabetes
- Impaired feeling in the rectal area
- Ignoring the need to move one’s bowels
If symptoms are severe, your doctor may advise having tests to rule out several disease-related causes of constipation.
Adding fiber to your diet is usually the first step in treating constipation. Sometimes, relief is as simple as eating more fiber-rich foods such as bran and prunes.
If diet changes don’t help, your doctor may suggest over-the-counter fiber supplements. Taken with water, these supplements are generally safe. But they can interfere with the absorption of some medicines.
Your doctor may also be able to change any medication you are taking that is affecting your bowels. These medications can include certain drugs for Parkinson’s disease, stroke, blood pressure, pain, and diverticulosis.
Other possible treatments for a sluggish bowel include:
- Laxatives, which come in the form of liquid, tablet, gum, powder, or granule.
- Biofeedback, which can be effective if the cause is a problem with the muscles in the pelvic floor or with the anus or rectum. Biofeedback can often help retrain muscles that control bowel movements.
- Surgery, which is a last resort, is usually only used for a structural problem.
There are many types of laxatives. Before prescribing one, your doctor will consider your medical history, other drugs you are taking, and possible side effects.
Laxatives can be habit-forming, so you should stop taking them as soon as you are regular again. Otherwise, your body may become used to the drug. You’ll then need to take the laxatives to get results. Laxative overuse can also cause diarrhea and incontinence in some older adults.
The most common abusers of laxatives are people with eating disorders. Certain laxatives can be used as a quick method to control weight. But some older adults also become dependent on laxatives because they worry – mistakenly – that something is wrong if they don’t move their bowels every day. They may also not realize that over-the-counter drugs can be harmful.
Laxative abusers typically have alternating symptoms of diarrhea and constipation. Sometimes these symptoms come with cramping. If the diarrhea is constant, it can cause dehydration or an electrolyte imbalance. Electrolytes are salts your body needs to function and stay healthy.
Diarrhea can also interfere with metabolism, which affects the ways your cells get energy. And problems may extend beyond the gastrointestinal tract, to the kidneys.
If you think you have become dependent on laxatives, see your doctor. He or she can help you stop taking them slowly. In most cases, the colon will restore its natural ability to function without any drugs.